Thunderstorm Wind, Franklin
- When
- June 24, 7:45 PM CST
- Where
- Franklin County, 1 mi E of Whittington
- Measured
- 50 kt (58 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.083, -88.883
Trees were blown down in an area about one square mile.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 12:25 PM CST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 125 PM CDT MON JUN 24 2002 THE FORECAST CHALLENGE WILL BE TIMING AND LOCATION OF SHOWERS AND STORMS ALL PERIODS. TAKING A LOOK AT THE 24/12Z UPPER AIR/PROFILER DATA A CLOSED 5H LOW WAS POSITIONED OVER SOUTHERN LA. BEST HEIGHT FALLS /3 DAM/ WERE LOCATED WSW OF THIS LOW OVER SOUTH-CENTRAL TX. WITH LACK OF ANY SIGNIFICANT STEERING WINDS...WOULD ANTICIPATE THIS LOW TO SLOWLY MOVE WSW. MUCH OF CONUS CONTINUED TO BE UNDER A FAIRLY STAGNANT WEATHER PATTERN. THE BEST JET ACTION CONTINUES TO BE ACROSS CANADA AND NEW ENGLAND. ONE SHORTWAVE TROUGH WAS MOVING ACROSS MANITOBA WITH ANOTHER NEAR THE MOUTH OF THE ST. LAWRENCE SEAWAY. COMPARED TO 24 HOURS AGO...7H TEMPS HAVE DROPPED A DEGREE OR TWO INTO THE 6-7 C RANGE...85H DEW PTS ACROSS THE FORECAST AREA /FA/ HAVE JUMPED INTO THE 13-14 C RANGE...AND SURFACE DEW POINTS ARE AROUND 70 DEG F. THANKS FOR THESE CHANGES GOES OUT TO OUR BEING ON THE NORTHEAST SIDE OF THE LA LOW...WHERE ADVECTION OF COOLER AND MOISTER CONDITIONS HAS TAKEN PLACE. GIVEN ISOLATED TO WIDELY SCATTERED SHOWER ACTIVITY DEVELOPED YESTERDAY AFTERNOON ACROSS TENNESSEE...BELIEVE THAT GIVEN OUR MORE UNSTABLE CONDITIONS TODAY...THE SAME THING WILL HAPPEN TODAY PRIMARILY OVER MY SOUTHEAST COUNTIES BY THIS AFTERNOON AND LAST UNTIL SUNSET. YESTERDAY/S SHOWERS WERE DIURNAL AND WITH LACK OF ANY UPPER LEVEL SUPPORT...BELIEVE THE CASE WILL BE THE SAME TODAY. THE APPROACH OF BETTER UPPER AND LOWER LEVER DYNAMICS INTERACTING WITH AN ALREADY MOIST LOW LEVEL...SHOULD RESULT IN BETTER CHANCES OF SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. RUC40 FORECAST SOUNDINGS FOR THE KHOP AREA SUGGEST SURFACE BASED CONVECTION WILL TAKE PLACE WITH CAPES IN THE 3500-4000 J/KG RANGE AND LI VAULES OF -7 TO -8. FREEZING LEVELS AND WET-BULB ZERO HEIGHTS ARE EXPECTED TO BE AROUND 14.5 KFT ASL AND 12.5 KFT ASL RESPECTIVELY. SO...WOULD NOT ANTICIPATE ANY SEVERE STORMS LEST VIL VALUES TOP 65 G/KG AND THE HEIGHT OF THE 50 DBZ CORE EXCEEDS 34.0 KFT ASL. WHAT MIGHT BE A CONCERN WOULD BE HEAVY RAIN POTENTIAL. WITH RELATIVELY SLOW STEERING WINDS AND PRECIPITABLE WATER VALUES PROGGED TO BE BETWEEN 1.5 AND 1.75 INCHES...ISOLATED LOCALLY HEAVY RAIN LOOKS POSSIBLE. LATEST FFG VALUES SUGGEST 2.5 TO 3.0 INCHES/HR AMOUNTS WOULD BE NEEDED FOR ANY FLASH FLOODING. HOWEVER...GIVEN THIS AND THE ISOLD/WDLY SCT NATURE OF THE EXPECTED CONVECTION...WILL NEITHER ISSUE ANY WATCHES NOR MENTION LOCALLY HEAVY RAIN IN THE ZONES. MODEL GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT OF INCHING THE LA LOW WESTWARD INTO EASTERN TEXAS BY TUESDAY MORNING WHERE IT WILL REMAIN NEARLY STATIONARY THROUGH WEDNESDAY. DURING THIS TIME PERIOD I AM EXPECTING LITTLE CHANGE IN OUR WEATHER PATTERN. LOW TEMPERATURES AROUND OR A LITTLE HIGHER THAN 70 DEGREES LOOKS PROMISING TONIGHT AND TUESDAY NIGHT...WITH DAYTIME HIGH TEMPERATURES NEAR THE 90 DEGREE MARK TUESDAY AND WEDNESDAY. ALSO LATE AFTERNOON DIURNAL CONVECTION WILL STILL LOOKS PROMISING THROUGH THIS TIME. MODEL GUIDANCE SEEMS TO HAVING TROUBLE WITH THE QPF VALUES GIVEN THE EXPECTED ISOLD/WDLY SCT NATURE OF THE EXPECTED PRECIP. EVEN THE MESO-ETA IS BEING BROADBRUSH WITH ITS QPF CONTOURS. FOR EXAMPLE BETWEEN 24/15-18Z...THE ENTIRE FA SHOULD HAVE RECEIVED SOME AMOUNT OF RAIN...IN PARTICULAR KENTUCKY. IN REALITY...CONVECTION HASN/T EVEN FIRED ACROSS ANY PART OF THE THE AREA AS OF 24/18Z. SO CONCERNED THAT THE 40-50 DAYTIME POPS THE VARIOUS MOS HAS BEEN SPITTING OUT...IS OVERDONE. WILL CONTINUE WITH OUR CURRENT FORECAST OF AFTERNOON 30 POP...20 POP IN THE EVENING TO COVER ANY DYING CONVECTION DURING THE POST ZERO-Z HOUR. BY LATE WEDNESDAY INTO THURSDAY NIGHT...AN UPPER LEVEL SHORTWAVE THROUGH IS PROGGED TO HEAD SOUTHEAST INTO THE GREAT LAKES REGION. THIS FEATURE IS EXPECTED TO MERGE WITH THE CLOSED LOW TO OUR SOUTHWEST YIELDING A NEW ENGLAND TO GULF COAST TROUGH OVER THE AREA BY THURSDAY AFTERNOON. THIS SYSTEM ALSO LOOKS TO BRING A COLD FRONT INTO AT LEAST THE NORTHERN HALF OF THE THE AREA BY THURSDAY AFTERNOON...BUT AS THE CASE IS AROUND HERE THIS TIME OF YEAR...THE FRONT THEN LOOKS TO WASH OUT OVER THE AREA BY FRIDAY. FROM THE WEEKEND INTO MONDAY THE GENERAL NORTHERN HEMISPHERIC CIRCULATION AMONG THE VARIOUS MODELS ARE IN FAIRLY GOOD AGREEMENT OF HAVING A LONG WAVE TROUGH OFF THE PACIFIC NORTHWEST COAST OF THE U.S...ONE OVER EASTERN CANADA...AND AN UPPER RIDGE POSITIONED OVER THE ROCKIES. THE PATTERN OVER OUR AREA AND THE CENTRAL PLAIN STATES LOOKS MORE AMBIGUOUS CONCERNING THE UPPER LEVEL PATTERN. THE MODELS ARE HAVING A HARD TIME WITH WHETHER OR NOT THE CURRENT LA CLOSED LOW WILL GET FULLY EJECTED EASTWARD WITH THE PASSAGE OF THE SHORTWAVE TROUGH PROGGED TO PASS OVER THE AREA THURSDAY/FRIDAY. THE VARIOUS GUIDANCE SUGGEST THAT IT WON/T BE EJECTED FULLY...BUT INSTEAD HAVE SOME REMNANTS OF THIS FEATURE POSITIONED SOMEWHERE FROM THE MISSOURI RIVER BASIN TO THE LOWER MISSISSIPPI RIVER BASIN. WITH THIS POTENTIAL SOURCE OF WEAK UPPER LEVEL LIFT AND A NON-DEFINED WASHED OUT SURFACE FRONT NEAR THE AREA...ALONG WITH LOW LEVEL MOISTURE EXPECTED TO ENTRENCHED OVER THE AREA...THE CHANCES FOR DIURNAL SHOWERS AND THUNDERSTORMS LOOK TO CONTINUE INTO MONDAY. HOWEVER...BELIEVE THAT THE CHANCES FOR THESE SHOWERS AND STORMS WILL BE MORE OF THE ISOLD/WDLY SCT VARIETY RATHER THAN THE 30 TO 40 POP VARIETY AS CURRENTLY REFLECTED IN OUR CCF. GIVEN THIS WILL CUT POPS TO 20 PERCENT FROM SATURDAY ONWARD. .PAH...NONE. SLEIGHTER
MOZ111-242030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 302 PM CDT MON JUN 24 2002 ...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS LIKELY NEAR BETWEEN BENTON AND NEW HAMBURG MISSOURI THROUGH 330 PM... AT 255 PM...AN ISOLATED THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL IN EXCESS OF AN INCH AN HOUR...GUSTY WINDS IN EXCESS OF 40 MPH...AND THE POTENTIAL FOR PEA TO MARBLE SIZE HAIL...BETWEEN BENTON AND NEW HAMBURG. THE RAIN WAS MOVING NORTH BETWEEN 5 AND 10 MPH. THIS STORM WILL LIKELY AFFECT TRAVELERS ALONG ROUTE 61 NORTH OF BENTON THROUGH 330 PM.
MOZ111-242200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 412 PM CDT MON JUN 24 2002 ...THUNDERSTORMS WITH SMALL HAIL...VERY HEAVY RAIN AND GUSTY WINDS LIKELY NEAR BENTON MISSOURI THROUGH 500 PM... AT 410 PM...PADUCAH RADAR DETECTED A STRONG THUNDERSTORM NEAR BENTON MISSOURI. IT WAS MOVING SLOWLY NORTHWEST AT ABOUT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...GUSTY WINDS TO 45 MPH...AND POSSIBLY SOME SMALL HAIL. IT WILL AFFECT THE BENTON AREA...AND MAY ALSO IMPACT ORAN AND NEW HAMBURG.
KYZ022-250135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 751 PM CDT MON JUN 24 2002 ...THUNDERSTORMS WITH SMALL HAIL...VERY HEAVY RAIN AND GUSTY WINDS LIKELY NEAR ALLEGRE KENTUCKY IN TODD COUNTY THROUGH 830 PM... AT 750 PM...PADUCAH RADAR DETECTED A STRONG THUNDERSTORM JUST NORTH OF ELKTON...MOVING NORTHWEST TOWARD ALLEGRE AT ABOUT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...GUSTY WINDS TO 45 MPH...AND POSSIBLY SOME SMALL HAIL. IT WILL AFFECT THE ALLEGRE AREA...AND MAY ALSO IMPACT CLIFTY AND KIRKMANSVILLE.
ILZ075>078-081>083-087-INZ081-082-085>088-KYZ014-018-019-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 801 PM CDT MON JUN 24 2002 ...WATCH OUT FOR GUSTY WINDS FROM THUNDERSTORMS... AT 755 PM...PADUCAH RADAR DETECTED SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA... ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR. THE STORMS WERE DRIFTING SLOWLY TO THE NORTHWEST AT 5 TO 10 MPH. AT AROUND 715 PM...SKYWARN SPOTTERS ESTIMATED 40 TO 50 MPH WITH A COLLAPSING THUNDERSTORM IN DARMSTADT INDIANA. THE STORMS SHOULD BE DIMINISHING AFTER SUNSET...BUT THEY COULD STILL PRODUCE A LOCALIZED STRONG WIND GUST BEFORE THEY DIMINISH. THIS COULD DOWN SOME TREE LIMBS OR POSSIBLY EVEN A FEW TREES...BUT THE WIND SHOULD BE SHORT-LIVED.
KYZ012-013-016-017-021-022-250230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 812 PM CDT MON JUN 24 2002 ...WATCH OUT FOR GUSTY WINDS FROM THUNDERSTORMS... AT 810 PM...PADUCAH RADAR DETECTED SOME STRONG STORMS AROUND ALLEGRE IN TODD COUNTY...MOVING NORTHWEST AT 5 TO 10 MPH. THESE STORMS WILL BE MOVING INTO CHRISTIAN COUNTY AND WILL AFFECT COMMUNITIES FROM AROUND HOPKINSVILLE...NORTH TO CROFTON AND FRUIT HILL...BETWEEN 830 AND 930 PM. GUSTY WINDS...LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING MAY ACCOMPANY THE STORMS. THE STORMS SHOULD BE DIMINISHING AFTER SUNSET...BUT THEY COULD STILL PRODUCE A LOCALIZED STRONG WIND GUST BEFORE THEY DIMINISH. THIS COULD DOWN SOME TREE LIMBS OR POSSIBLY EVEN A FEW TREES...BUT THE WIND SHOULD BE SHORT-LIVED.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down in an area about one square mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294506.